ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

A caution about NARCAN - NORCURON confusion


From the October 7 , 1998 issue

PROBLEM: The names NARCAN (naloxone) and NORCURON (vecuronium) look alike when orders are handwritten and sound alike when orders are transmitted verbally. We have been alerted to three cases where patients in respiratory distress from opiate overdoses needed Narcan, but inadvertently received Norcuron, a neuromuscular blocker. In one case, a pharmacist misheard a verbal order and dispensed Norcuron when Narcan 1 mg IV was ordered. The patient experienced a respiratory arrest, and required intubation. In another case, a nurse transcribed a verbal order for Narcan as "1 amp Narcan," but a pharmacist misread the handwritten transcription as "1 amp Norcuron." When Norcuron was dispensed, another nurse thought Norcuron was the generic name for Narcan and administered it to the patient, who immediately stopped breathing. The patient was successfully resuscitated. In the third case, a physician wrote "Narcan 1 amp IV." An ICU nurse tried to obtain the drug from an automated dispensing device where drugs were listed by their generic names. She mentally confused Narcan with Norcuron. She asked a colleague, "What is the generic name for Norcuron?" When her coworker told her it was vecuronium, she removed the neuromuscular blocking agent from the cabinet and gave the patient an unknown quantity from the 10 mg vial. The patient experienced respiratory and cardiac arrest but was resuscitated, placed on mechanical ventilation, and transferred to ICU. A fourth case of confusion between these drugs was also reported. A unit clerk transcribed an order for "Norcuron," which was to be sent to ICU, when it was Narcan that was actually ordered for a morphine overdose. However, the patient recovered without needing a dose of Narcan. It was later discovered that Norcuron had been sent, not Narcan..

SAFE PRACTICE RECOMMENDATION: If possible, avoid unit stock of these drugs. Consider restricting the storage of Norcuron and other neuromuscular blocking agents to one of three places: the anesthesiologist's tray; the pharmacy (where the drug would be dispensed to areas outside the OR only after the pharmacist confirmed that the patient was intubated and on a ventilator); or in a segregated, limited access area, (not in an automated dispensing cabinet, in uncontrolled unit stocks or in emergency "crash cart" supplies where inexperienced personnel could obtain and misuse the drug). Narcan should be ordered by weight, in mg, rather than by volume, such as the number of "amps" or vials. Had the strength been included in the above orders, it would have been easier to differentiate Norcuron from Narcan since Norcuron doses are typically higher than Narcan doses. Vecuronium is available in 10 mg or 20 mg vials. Narcan is available in 0.04, 0.4 mg and 2 mg ampuls and 4 and 10 mg vials. USP is developing guidelines to prevent accidents with vecuronium and other neuromuscular blocking agents based on what's been reported to the USP Medication Errors Reporting Program. Marsam Pharmaceuticals packages generic vecuronium in vials with vials caps, closures and labels that are prominently marked, "WARNING: PARALYZING AGENT." These warning statements may deter an accident. For this reason, we favor the Marsam generic product over Organon's brand, Norcuron, which lacks this safety measure. Commercial label manufacturers provide auxiliary labels with this warning statement, and we recommend that hospitals dispense neuromuscular blocking agents with these labels affixed.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP